Fosamax

Fosamax (alendronate sodium) was approved by the FDA for the treatment of osteoporosis in October 1995.  Almost 20 million people have used Fosamax, which belongs to a class of drugs known as bisphosphonates. The drug works by killing osteoclast cells, which break down bone tissue. This strengthens bones and reduces the risk of long bone fractures in patients with osteoporosis. However, Fosamax has a very long half-life, which means that it remains in the body for years. As a result, the long-term use could lead to permanent decay (osteonecrosis) of the bone in the hip. Long-term use of oral bisphosphonates, such as Fosamax, increase the risk of rare, atypical thigh bone fractures, according to a new study in the Journal of the American Medical Association (JAMA).

People who have taken Fosamax have been linked to a rare type of leg fracture that cuts straight across the upper thigh bone after little or no trauma. (Subtrochanteric fractures)  This is because Fosamax makes the thigh bone more brittle and stops the cells in the body that remodel the bone. Studies are showing that people who have taken Fosamax for long periods of time are at risk for developing these kind of fractures. In some cases, patients have reported that, after weeks or months of unexplained aching, their thigh bones simply snapped while they were walking or standing.

In October 2010, the FDA required new information about the risk of low-energy femur fractures from Fosamax and other oral bisphosphonates to be added to the warning label for the entire class of medications. At that time, the agency indicated that the unusual thigh fractures were predominantly reported among patients taking bisphosphonates, which are used to treat osteoporosis, and could be related to long-term use of the medications.

A number of Fosamax thigh fracture lawsuits have been filed against Merck alleging that the drug maker failed to adequately research their medication or warn users about the risk of the bone breaks. The attorneys at Hollis Wright are currently investigating claims involving person who have experienced unexplained femur fractures after long-term use of the drug Fosamax.